Case report

ABO discrepancy due to vancomycin complicating a transfusion reaction investigation

D. M. Gilbert, Ronald Domen

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

A 3-year-old patient with acute myelogenous leukemia developed fever and chills during transfusion of packed red cells. A preliminary workup suggested that a group AB donor unit had been issued to a Group A patient. However, a discrepancy between the ABO group of the original donor unit segment (A) and blood taken from the IV tubing (AB) and the patient's pre- and posttransfusion samples (A and AB, respectively) suggested another reason for the weak reactivity of some samples with anti-B. The patient's chart revealed that vancomycin, reported to be a cause of non-immune agglutination of red cells, had been injected into the IV tubing one hour prior to transfusion. Further testing confirmed that the patient's febrile response to transfusion was consistent with a nonhemolytic transfusion reaction and was unrelated to the drug-induced, pseudo ABO problem.

Original languageEnglish (US)
Pages (from-to)119-124
Number of pages6
JournalImmunohematology
Volume5
Issue number4
StatePublished - Dec 1 1989

Fingerprint

Vancomycin
Fever
Tissue Donors
Chills
Agglutination
Acute Myeloid Leukemia
Transfusion Reaction
Pharmaceutical Preparations

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Cite this

@article{60a1346e53494da5adedb555192da2bd,
title = "Case report: ABO discrepancy due to vancomycin complicating a transfusion reaction investigation",
abstract = "A 3-year-old patient with acute myelogenous leukemia developed fever and chills during transfusion of packed red cells. A preliminary workup suggested that a group AB donor unit had been issued to a Group A patient. However, a discrepancy between the ABO group of the original donor unit segment (A) and blood taken from the IV tubing (AB) and the patient's pre- and posttransfusion samples (A and AB, respectively) suggested another reason for the weak reactivity of some samples with anti-B. The patient's chart revealed that vancomycin, reported to be a cause of non-immune agglutination of red cells, had been injected into the IV tubing one hour prior to transfusion. Further testing confirmed that the patient's febrile response to transfusion was consistent with a nonhemolytic transfusion reaction and was unrelated to the drug-induced, pseudo ABO problem.",
author = "Gilbert, {D. M.} and Ronald Domen",
year = "1989",
month = "12",
day = "1",
language = "English (US)",
volume = "5",
pages = "119--124",
journal = "Immunohematology",
issn = "0894-203X",
publisher = "American Red Cross",
number = "4",

}

Case report : ABO discrepancy due to vancomycin complicating a transfusion reaction investigation. / Gilbert, D. M.; Domen, Ronald.

In: Immunohematology, Vol. 5, No. 4, 01.12.1989, p. 119-124.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Case report

T2 - ABO discrepancy due to vancomycin complicating a transfusion reaction investigation

AU - Gilbert, D. M.

AU - Domen, Ronald

PY - 1989/12/1

Y1 - 1989/12/1

N2 - A 3-year-old patient with acute myelogenous leukemia developed fever and chills during transfusion of packed red cells. A preliminary workup suggested that a group AB donor unit had been issued to a Group A patient. However, a discrepancy between the ABO group of the original donor unit segment (A) and blood taken from the IV tubing (AB) and the patient's pre- and posttransfusion samples (A and AB, respectively) suggested another reason for the weak reactivity of some samples with anti-B. The patient's chart revealed that vancomycin, reported to be a cause of non-immune agglutination of red cells, had been injected into the IV tubing one hour prior to transfusion. Further testing confirmed that the patient's febrile response to transfusion was consistent with a nonhemolytic transfusion reaction and was unrelated to the drug-induced, pseudo ABO problem.

AB - A 3-year-old patient with acute myelogenous leukemia developed fever and chills during transfusion of packed red cells. A preliminary workup suggested that a group AB donor unit had been issued to a Group A patient. However, a discrepancy between the ABO group of the original donor unit segment (A) and blood taken from the IV tubing (AB) and the patient's pre- and posttransfusion samples (A and AB, respectively) suggested another reason for the weak reactivity of some samples with anti-B. The patient's chart revealed that vancomycin, reported to be a cause of non-immune agglutination of red cells, had been injected into the IV tubing one hour prior to transfusion. Further testing confirmed that the patient's febrile response to transfusion was consistent with a nonhemolytic transfusion reaction and was unrelated to the drug-induced, pseudo ABO problem.

UR - http://www.scopus.com/inward/record.url?scp=0024783849&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0024783849&partnerID=8YFLogxK

M3 - Article

VL - 5

SP - 119

EP - 124

JO - Immunohematology

JF - Immunohematology

SN - 0894-203X

IS - 4

ER -